Oregon, 2015

Flash Flood in Oregon, May 22, 2015

May 22, 2015 · NWS PDT · 1 event in 1 county or zone

Scattered Thunderstorms producing heavy rain over the Blue Mountains migrated over the Pilot Rock, OR are the afternoon of May 22nd. 50 inches in less than an hour to the small city.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Scattered Thunderstorms producing heavy rain over the Blue Mountains migrated over the Pilot Rock, OR are the afternoon of May 22nd. Two cells, one from the southwest and the other from the northeast collided and dumped over 1.50 inches in less than an hour to the small city. Water was reported over the roadway and County Emergency Managers were sand bagging near the 900 block of Birch Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 22, 9:35 AM PST, 3 hours 25 minutes earlier.

Area forecast discussion, May 22, 9:35 AM PST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
1035 AM PDT FRI MAY 22 2015

UPDATED AVIATION DISCUSSION

.UPDATE...ABUNDANT MOISTURE CONTINUES TO RAP AROUND A LOW PRESSURE
SYSTEM OVER CALIFORNIA AND INTO OUR AREA. COMBINING THIS WITH
DAYTIME HEATING WILL CONTINUE TO PRODUCE SHOWERS AND THUNDERSTORMS
THIS AFTERNOON. PWAT REMAINS HIGH AND SOME OF THE STORMS MAY BECOME
STRONG AND PRODUCE HEAVY RAIN ESPECIALLY OVER THE EASTERN HALF OF
THE REGION THAT INCLUDES THE BLUE/WALLOWA MTNS ALONG WITH THE JOHN
DAY HIGHLANDS WHERE A FLASH FLOOD WATCH REMAINS IN EFFECT. IN
ADDITION SOME MODIFICATIONS WERE DONE TO AFTN TEMPS AND THE PRESENT
SHORT TERM FORECAST APPEARS ON TRACK FOR NOW.

&&

.AVIATION...18Z TAFS. IT WILL PREDOMINANTLY REMAIN VFR FOR THE NEXT
24 HOURS...BUT CIGS WILL BE 3500-8000 FEET AGL AND THERE MAY BE
PERIODS OF MVFR WITH SHOWERS AND THUNDERSTORMS.  WEB CAMS NEAR KRDM
AND KBDN ARE SHOWING LOW LYING SCUD CLOUDS WITH BASES AROUND 1500
FEET.  TOWERING CUMULUS AND/OR CB CLOUDS WILL LIKELY DEVELOP AS THE
DAY PROGRESSES...AND THERE MAY BE IN CLOUD LIGHTNING OR CTG
LIGHTNING. WINDS WILL HAVE A WESTERLY COMPONENT THIS AFTERNOON AT 5-
15 KT...EXCEPT 15 TO 25 KT AT KDLS.  WISTER

&&

.PREV DISCUSSION... /ISSUED 300 AM PDT FRI MAY 22 2015/

SHORT TERM...TODAY THROUGH SATURDAY NIGHT...A BROAD UPPER LEVEL
TROUGH WILL REMAIN OVER THE REGION THROUGH MUCH OF THIS PERIOD. THE
AIR MASS ACROSS THE REGION WILL REMAIN MOIST AND UNSTABLE TODAY.
INCREASING WEST FLOW FROM THE GORGE SOUTH INTO CENTRAL OREGON WILL
INCREASINGLY LIMIT SHOWER AND THUNDERSTORM CHANCES IN THESE AREAS
LATE THIS AFTERNOON INTO THE EVENING. ELSEWHERE SCATTERED TO
WIDESPREAD SHOWERS WITH ISOLATED TO SCATTERED THUNDERSTORMS WILL BE
POSSIBLE, ESPECIALLY IN THE AFTERNOON AND EVENING. STORM MOTION WILL
BE RELATIVELY SLOW AND DECENT RAINFALL WILL BE POSSIBLE, ESPECIALLY
FROM THUNDERSTORMS. AS THE MAIN SHOWER AND STORM FOCUS LOOKS TO BE
OVER THE EASTERN MOUNTAIN ZONES WILL CONTINUE THE FLASH FLOOD WATCH
COVERING THE OCHOCO-JOHN DAY HIGHLANDS NORTH TO THE BLUE MOUNTAINS
AND NORTHEAST TO WALLOWA COUNTY. A WEAK LOW LOOKS TO SLIDE SOUTH-
SOUTHEAST ACROSS THE REGION TONIGHT. AS A RESULT A DEFORMATION
PRECIP BAND MAY DEVELOP NORTH AND EAST OF THE LOW. AS SUCH WILL KEEP
40-60 PERCENT POPS GOING FROM SOUTH CENTRAL WASHINGTON INTO
NORTHEAST AND EAST CENTRAL OREGON TONIGHT. WESTERLY LOW LEVEL FLOW
WILL CONTINUE TO INCREASE SATURDAY. THUS THE AIR MASS OVER THE
REGION WILL BECOME A BIT DRIER, LIMITING THE AREAS TO BE AFFECTED BY
SHOWERS AND THUNDERSTORMS SATURDAY AFTERNOON AND EVENING. AT THIS
TIME EXPECT SHOWERS/STORMS TO BE MAINLY OVER SOUTH CENTRAL
WASHINGTON AND THE EASTERN MOUNTAIN ZONES. 90

LONG TERM...SUNDAY THROUGH FRIDAY...AN OVERALL DRYING TREND WILL
OCCUR ON SUNDAY WITH NWLY FLOW REGIME BECOMING AT LEAST BRIEFLY
ESTABLISHED OVER THE AREA. THERE WILL STILL BE A SLIGHT CHANCE FOR
AFTERNOON THUNDERSTORMS OVER THE FAR EAST AND ALONG THE WASHINGTON
CASCADE EAST SLOPES. ON MONDAY AN UPPER LOW WILL DROP SWD FROM
BRITISH COLUMBIA INTO WASHINGTON AND BRING A SLIGHT CHANCE FOR
AFTERNOON THUNDERSTORMS EASTERN MOUNTAINS AND WASHINGTON CASCADES.
FROM TUESDAY ONWARD THE MEDIUM RANGE MODELS DIVERGE ON THE HANDLING
OF THE UPPER LOW. THE GFS MEANDERS THE LOW OVER THE FORECAST AREA
KEEPING A CHANCE FOR SHOWERS AND A SLIGHT CHANCE FOR THUNDERSTORMS
EACH DAY THROUGH FRIDAY...WHEREAS THE ECMWF MOVES THE LOW OUT AND
REPLACES IT WITH DRY NW FLOW. FOR NOW HAVE TRENDED THIS FORECAST
UPDATE TOWARD THE GFS WHICH IS IN LINE WITH THE PREVIOUS FORECAST TO
MAINTAIN CONTINUITY. TEMPERATURES WILL BE WARM THROUGH THE PERIOD
WITH HIGHS UPPER 70S TO MID 80S LOWER ELEVATIONS WITH 60S TO LOWER
70S MOUNTAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  74  54  73  51 /  50  40  40  20
ALW  76  56  75  55 /  50  50  30  20
PSC  83  58  80  54 /  40  40  30  10
YKM  78  59  79  55 /  60  40  40  20
HRI  80  57  78  53 /  50  40  30  10
ELN  79  56  78  54 /  60  40  40  20
RDM  68  44  68  39 /  40  20  20  10
LGD  69  54  68  50 /  80  60  40  30
GCD  68  49  69  45 /  80  60  30  20
DLS  76  57  70  54 /  20  20  20  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...FLASH FLOOD WATCH THROUGH THIS EVENING FOR ORZ049-050-502-503-
     505-506.

WA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR WAZ030.

&&

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

97/85

In the hours before

Special weather statement, May 22, 11:42 AM PST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
1242 PM PDT FRI MAY 22 2015

ORZ503-507-222015-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON OR-
SOUTHERN BLUE MOUNTAINS OF OREGON OR-
1242 PM PDT FRI MAY 22 2015

...SPECIAL WEATHER STATEMENT...

AT 1240 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF PILOT ROCK...OR 20 MILES SOUTH OF PENDLETON. THIS
STORM WAS NEARLY STATIONARY.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PILOT ROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4533 11879 4529 11905 4547 11916 4548 11915
      4553 11878
TIME...MOT...LOC 1940Z 168DEG 3KT 4539 11894

DGW
Special weather statement, May 22, 12:15 PM PST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
115 PM PDT FRI MAY 22 2015

ORZ503-507-222100-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON OR-
SOUTHERN BLUE MOUNTAINS OF OREGON OR-
115 PM PDT FRI MAY 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UMATILLA COUNTY UNTIL 200
PM PDT...

AT 115 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PILOT ROCK...OR 15 MILES SOUTH OF PENDLETON...MOVING NORTHEAST AT 15
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PILOT ROCK AND WESTERN UMATILLA RESERVATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4549 11859 4545 11859 4529 11893 4542 11909
      4558 11882 4555 11865 4551 11865 4551 11862
      4552 11860 4550 11857
TIME...MOT...LOC 2015Z 230DEG 13KT 4545 11882

BIEDA
Special weather statement, May 22, 12:39 PM PST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
139 PM PDT FRI MAY 22 2015

ORZ049-222115-
GRANDE RONDE VALLEY OR-
139 PM PDT FRI MAY 22 2015

...SPECIAL WEATHER STATEMENT...

AT 138 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM NEAR LA GRANDE...AND IS NEARLY STATIONARY.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LA GRANDE AND ISLAND CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4523 11794 4523 11802 4528 11805 4531 11811
      4535 11813 4537 11808 4539 11808 4541 11805
      4538 11791 4526 11789
TIME...MOT...LOC 2038Z 355DEG 18KT 4528 11806

BIEDA

The radar

The Pendleton radar (KPDT), 24 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Umatilla

When
May 22, 1:00 PM PST to 3:00 PM PST
Where
Umatilla County, 0.56 mi SSW of Pilot Rock to 0.48 mi SSW of Pilot Rock
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
45.472, -118.833

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2015Every state in 2015This day in weather historyWarnings in Oregon, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567337.